Antihistamine; Amilon; Fenaclor; Nolamine; Phenindamine; Prophamine
This poisoning is from an overdose of phenindamine.
- Body as a whole o Unsteadiness o Tremor o Convulsions o Fever o Flushed skin
- Eyes, ears, nose, and throat o Dilated pupils
- Heart and blood vessels o Rapid heartbeat
- Nervous system o Depression o Excitation o Drowsiness o Nervousness o Hallucinations o Disorientation o Delirium
Seek medical care immediately. Call Poison Control. Do not induce vomiting.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- For swallowed poison o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach (gastric lavage) o Activated charcoal administration o Endoscopy - the placement of a camera down the throat to see the extent of burns to the esophagus and the stomach o Give IV fluids o Admission to the hospital o Give an antidote o Treat the symptoms
- For inhaled poisons o A breathing tube may need to be inserted o Oxygen o Admission to the hospital or to the intensive care unit o Bronchoscopy (inserting a camera down the throat into the airway to evaluate the extent of burns to the airway and lungs)
- For skin exposure o Irrigation (washing of the skin), perhaps every few hours for several days o Skin debridement (surgical removal of burned skin) o Admission or transfer to a hospital that specializes in burn care
If the patient survives the first 24 hours, survival is likely. Few patients actually die from an antihistamine overdose.
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.